From Wikipedia, the free encyclopedia - View original article
|This article needs additional citations for verification. (July 2010)|
Cotton fever is a syndrome that is often associated with intravenous drug use, specifically with the use of cotton to filter drugs like heroin. It has been established that the condition derives from an endotoxin released by the bacteria Pantoea agglomerans which colonizes cotton plants, not from the cotton itself. A condition very similar to cotton fever was described in the early 1940s among cotton-farm workers. The term cotton fever was coined in 1975 after the syndrome was recognized in intravenous drug users. However, some sources have attributed the symptoms of cotton fever with sepsis occasioned by unsafe and unsanitary drug injection practices. This is borne out by the fact that cotton fever symptoms have occurred among all intravenous drug users, with various filter materials utilized.
Symptoms of cotton fever usually appear within 20 minutes after injection. In addition to fever, they may include headaches, malaise, chills, nausea, shortness of breath, and tachycardia. The fever itself usually reaches 38.5–40.3 °C (101.3–104.5 °F) within the first hour. The symptoms of cotton fever resemble those of sepsis and patients can be initially misdiagnosed upon admission to a hospital.
Cotton fever rarely requires medical treatment. It will usually resolve itself within a day. Extreme cases (particularly severe or long-lasting) can be treated with antibiotics. Symptoms become more minor if the relative drug is administered after a patient starts experiencing cotton fever.